Texas, 2015

Drought in Texas, March 3 to 31, 2015

March 3 to 31, 2015 · NWS SJT · 13 events in 13 counties and zones

The West Central Texas drought continues to expand especially across areas along and north of Interstate 20 and the Northwest Hill Country because of the lack of heavier rain. Lake levels remain low in these areas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The West Central Texas drought continues to expand especially across areas along and north of Interstate 20 and the Northwest Hill Country because of the lack of heavier rain. Lake levels remain low in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 2, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 2, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CST Mon Mar 2 2015

.AVIATION...
/06Z TAFS/

LIFR ceilings had returned to nearly all TAF sites at 5Z. KABI
was an outlier with MVFR ceilings, but expect it also to fall
below 500 AGL through 9Z. Visibilities should begin improving
after daybreak as southerly winds increase, however, do not
expect most sites to rise to MVFR and until early afternoon. KSJT
and KSOA will likely rise to MVFR first as drier southwesterly
winds move in. CIGS should rise to VFR for all sites mid
afternoon, with MVFR stratus returning this evening to the I-10
corridor terminals and KBBD Brady this evening.

&&

.PREV DISCUSSION... /ISSUED 557 PM CST Mon Mar 2 2015/

AVIATION...
/00Z TAFS/

LIFR/IFR CIGS will continue tonight into late Tuesday morning,
There should be a gradual improvement in visibilities tonight
however as light easterly upslope winds become south to southeast
and increase to 5 to 15 mph. IFR CIGS otherwise should rise to
MVFR noon Tuesday or a couple hours after.

PREV DISCUSSION... /ISSUED 333 PM CST Mon Mar 2 2015/

SHORT TERM...
(Tonight and Tomorrow)

A big temperature swing remains likely for the next 24 hours. Models
continue to rebound 850 mb temperatures during the next 24 hours.
However, return low-level flow developing tonight does not look as
promising as we were thinking. Thus, surface dewpoints will likely
not rebound as quickly during the next 12 hours, as we were
previously thinking. So, the low for tonight may occur just after
midnight. Also, persistent fog will continue tonight, as will the
potential for light showers across mainly of central and eastern
counties. For tomorrow, we do expect clouds to thin and 850 mb
temperatures to warm. Thus, afternoon highs above seasonal normals,
mainly around 70, look reasonable. Nevertheless, we did lower highs
for tomorrow a few degrees, as compared to previous forecasts. This
cold air, at this surface, has just not yielded as we'd thought it
would.

Huber

LONG TERM...
(Tomorrow night through Monday)

.A return of colder temperatures and wintry precipitation are
possible Wednesday and Thursday...

An Arctic cold front is forecast to move into the Big Country
Wednesday morning then clear the Interstate 10 corridor by early
afternoon. Ahead of this feature, showers and isolated thunderstorms
will be possible Tuesday night into Wednesday morning. Temperatures
will drop quickly as the cold front moves through, with steadily
dropping temperatures through the day. This is indicated in the
current forecast with much of the Big Country at or below freezing
by noon, and much of the rest of West Central Texas at or below
freezing by early evening.

An upper level disturbance will approach from the west, resulting in
increasing precipitation chances for all of West Central Texas. The
precipitation type forecast continues to be a challenge. Forecast
model soundings indicate rain across most of the area Wednesday
morning, except across the Big Country where freezing rain/sleet
will be possible. As temperatures across the region continue to
drop, a transition to rain or sleet will be possible as far south as
a San Angelo, to Eden, to Brownwood line Wednesday afternoon, with
sleet across the Big Country. Wednesday night into Thursday morning,
a transition to snow/sleet is then expected, as temperatures aloft
cool enough to get rid of any warm layer. Precipitation chances will
end from northwest to southeast Thursday morning.

A lot of uncertainty remains with regard to ice, sleet and snow
accumulations across the region. Accumulating winter precipitation
looks likely, but exactly how much still remains uncertain.
Residents are urged to continue to monitor future forecasts as
hazardous driving/walking conditions will be possible late Wednesday
into Thursday.

Another cold day is forecast on Thursday, with forecast highs in the
mid to upper 30s. Given the Arctic nature of this airmass, these
temperatures may eventually need to be trended down. A slow warm up
is then forecast through next weekend.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 36  69  39  40  23 /  20  10  40  50  30
San Angelo 	 37  70  46  47  25 /  20  10  30  50  50
Junction 	 39  71  51  52  27 /  20  10  30  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 2, 3:49 PM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
349 PM CST MON MAR 2 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
349 PM CST MON MAR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER MIX OF PRECIPITATION IS POSSIBLE WEDNESDAY INTO THURSDAY.
THE PRIMARY HAZARD WILL BE SLICK WALKWAYS AND ROADWAYS...ESPECIALLY
BRIDGES AND OVERPASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Taylor

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the northeast part of Taylor County was in severe drought.

Drought, Callahan

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated most of Callahan County was in severe drought.

Drought, Jones

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the eastern part of Jones County was in severe drought.

Drought, Shackelford

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the northeast corner of Shackelford County was in extreme drought, while the rest of the county was in severe drought.

Drought, Haskell

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the drought ranged from severe across the west to extreme across the west.

Drought, Throckmorton

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated Throckmorton County was in extreme drought.

Drought, San Saba

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated San Saba County was in severe drought.

Drought, Brown

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the eastern half of Brown County was in severe drought.

Drought, McCulloch

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the southeast corner of McCulloch County was in severe drought.

Drought, Menard

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the southeast corner of Menard County was in severe drought.

Drought, Sutton

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the southeast corner of Sutton County was in severe drought.

Drought, Mason

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the drought ranged from severe across the north to extreme across the south and southeast.

Drought, Kimble

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated the drought ranged from severe to extreme across the south and southeast section of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569129, 569130, 569132, 569133, 569134, 569135, 569136, 569137, 569138, 569139, 569140, 569141, 569143.